Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Corpus Christi, TX

May 28, 2017Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 28, 2017, 7:08 PM CDT for Webb County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 7:08 PM CDT (00:08 UTC)
Expired
May 28, 2017, 8:00 PM CDT
In force
52 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Webb County, TX

The radar

The Laughlin AFB radar (KDFX), 154 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:12 PM CDTHAIL 1.757 W La Esperanza Ranch, TXSOCIAL MEDIA REPORT WITH PICTURE OF GOLF BALL HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS54 KCRP 290008
SVRCRP
TXC479-290100-
/O.NEW.KCRP.SV.W.0052.170529T0008Z-170529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
708 PM CDT SUN MAY 28 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern Webb County in south central Texas...

* Until 800 PM CDT

* At 708 PM CDT, a severe thunderstorm was located 7 miles southwest
  of La Esperanza Ranch Airport, or 19 miles west of Encinal, moving
  southwest at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Las Tiendas, La Esperanza Ranch Airport and Botines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2798 9993 2818 9974 2817 9941 2773 9947
      2785 9989 2786 9990 2788 9991 2790 9989
      2791 9990 2792 9992 2794 9993 2794 9994
TIME...MOT...LOC 0008Z 044DEG 19KT 2802 9968 

HAIL...1.75IN
WIND...60MPH
 
$$

TMT
1 follow-up statement
731 
WWUS54 KCRP 290039
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
739 PM CDT SUN MAY 28 2017

TXC479-290100-
/O.CON.KCRP.SV.W.0052.000000T0000Z-170529T0100Z/
Webb TX-
739 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN WEBB COUNTY...

At 739 PM CDT, a severe thunderstorm was located 9 miles northwest of
Las Tiendas, or 24 miles west of Encinal, moving southwest at 15 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Las Tiendas, La Esperanza Ranch Airport and Botines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2798 9993 2818 9974 2817 9941 2773 9947
      2785 9989 2786 9990 2788 9991 2790 9989
      2791 9990 2792 9992 2794 9993 2794 9994
TIME...MOT...LOC 0039Z 048DEG 12KT 2797 9975 

HAIL...2.00IN
WIND...60MPH
 
$$

Wagner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:51 PM CDT, 17 minutes earlier.

Area forecast discussion, May 28, 6:51 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
651 PM CDT Sun May 28 2017

.DISCUSSION...See Aviation section for 00Z TAFs.

&&

.AVIATION...Most of the strong convection has remained along the
frontal boundary from south of Del Rio to north of Austin. But
storms have formed in the past hour ahead of the front northwest
and southwest of Cotulla. Expect frontal boundary will slowly push
southward toward the region later tonight. Prefer the 12Z NAM and
latest Texas Tech WRF for timing of convection moving into the
Brush Country during the evening hours and reaching the coastal
sites during the overnight hours. Before storms arrive, MVFR
ceilings over the Coastal Bend will move inland this evening and
cover all of the coastal plains by 02Z. Will show possibility of
IFR vsbys with storms later this evening into the overnight hours
with better chance for strong to severe storms affecting the
western Brush Country/LRD area this evening. Confidence in the
forecast decreases for Monday. All will depend on where frontal
boundary/outflow boundary from overnight convection winds up
stalling. Some of the models show the boundary stalling along the
coast while other models show the boundary pushing through the
area. This would likely lead to less of a chance for convection
for Monday afternoon.

&&

.PREVIOUS DISCUSSION... /Issued 346 PM CDT Sun May 28 2017/

SHORT TERM (Tonight through Monday)...

A weak cold front currently moving into EWX's CWA is progged to
stall across South TX tonight and Monday and interact with abundant
moisture to produce numerous shra/tsra's. Confidence is high that it
will rain some where in the CWA later tonight and Mon, however there
remains uncertainty with where the heaviest rainfall will be
located. In addition, there is a slight risk of severe storms across
the western CWA. Am expecting convection to begin entering the NW
CWA sometime between 02Z-06Z with the possibility of severe storms.
Then as the convection heads S and SE, the system will become more
of a heavy rain event. The highest pops shift east late tonight into
early Mon morning with convection becoming more elevated behind the
front. The front is progged to stall across S TX through Mon, draped
approx from south of LRD to ALI to around or just S of VCT. With low
level moisture convergence across the area, continued mod CAPE
values, and abundant moisture, rain chances are expected through out
the day. However, if the convection tonight becomes more organized
with a better push southward and toward the coast, the airmass may
become more stabilized by Mon afternoon and dimish rain chances,
especially northern and western areas. As a compromise, changed the
weather grid from heavy rain to mod rain for Mon afternoon along
with lower QPF. There may be localized flooding, but given the high
FFG values, and uncertainty as to where the heaviest rainfall will
ultimately end up, (some mesoscale models show heaviest rainfall
moving into the gulf and others show the precip moving SW into
Mex and BRO's CWA) am not expecting widespread flooding at this
time.

LONG TERM (Monday night through Saturday)...

Main issue is how to handle the rain chances through the period, as
this is not an easy forecast concerning that. What makes it even
more challenging is that things have been dry over portions of our
area and do not want to excite people with high QPF values
especially with the uncertainty after Monday, but the models are
going rather wet. Climatology speaking, often when we have an MCS
come through in the morning (like the potential on Monday) it takes
time for the atmosphere to reload here, especially since it appears
that there will be some weak ridging on Tuesday. However, it is not
certain an MCS will move across and there could still be enough
moisture/boundaries around Monday evening (especially near the
coast) where convection can linger. Thus, for Monday night, will go
chance POPs all but NW (slight chance where the atmosphere should be
more stable) and proximate to ridge. For Tuesday, will maintain
chance POPs with the airmass still rather moist but caveat is that
the weak upper ridging could have rain more isolated in spots. Looks
like another reasonable shot of rain on Wednesday with the approach
of an upper low and moisture/PWATs above 1.5 inches. By late Friday
the best portion of the upper trough is more north or northeast, and
this should begin to limit the rain chances for the upcoming
weekend. Not that the forecast will not have rain in, but will low-
end POPs for the weekend (20-30 percent). In short, there is a lot
of uncertainty in this forecast package with respect to timing of
rain, but feel more confident with rain Wednesday through Thursday
night, then gradually diminishing chances after that. Plenty of time
to adjust this forecast.

Concerning temperatures, pretty much went with a blend of consensus
raw forecast for highs Tuesday. For lows Monday night and Tuesday
night, went with blend of MOS and raw blend (but a bit on the cooler
side). Wednesday through Sunday pretty much kept the Superblend due
to uncertainty in forecast and in keeping with ISC collaboration
techniques.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  83  72  85  74  /  60  80  40  40  20
Victoria          74  80  70  86  72  /  70  80  30  40  20
Laredo            74  84  71  87  72  /  80  80  20  40  20
Alice             75  84  69  87  72  /  70  80  30  40  20
Rockport          77  82  74  84  75  /  60  80  40  40  20
Cotulla           73  84  69  87  72  /  80  60  20  30  20
Kingsville        77  85  70  86  73  /  60  80  40  40  20
Navy Corpus       78  81  74  84  76  /  60  80  40  40  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

TMT/89...AVIATION
Hazardous weather outlook, May 28, 5:27 AM CDT, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
527 AM CDT Sun May 28 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-291030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
527 AM CDT Sun May 28 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Heat index values of 105 to 109 degrees are expected today across
the Brush Country and Rio Grande Plains.

Thunderstorms chances increase this evening into tonight across
South Texas. A few storms could be strong to severe over northwest
parts of the area. A heavy rainfall threat may also develop across
the region overnight, resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms will be possible across the
region Monday, with moderate to heavy rainfall possible with these
storms.

More scattered thunderstorms are possible across the region through
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 28, 7:03 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
703 PM CDT SUN MAY 28 2017

TXZ239-290045-
Webb-
703 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WEBB COUNTY...

At 702 PM CDT, a strong thunderstorm was located near La Esperanza
Ranch Airport, or 13 miles northwest of Encinal. The storm is nearly
stationary.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Esperanza Ranch Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9976 2820 9945 2802 9944 2795 9977
TIME...MOT...LOC 0002Z 091DEG 1KT 2812 9955

CB

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:03 PM CDTSpecial Weather StatementCRPDimmit42 min
May 28, 7:50 PM CDTSevere Thunderstorm WarningCRPWebb40 min
May 28, 8:28 PM CDTSevere Thunderstorm WarningCRPWebb27 min
May 28, 8:54 PM CDTAreal Flood AdvisoryCRPWebb2 hr
May 28, 9:16 PM CDTSpecial Weather StatementCRPLa Salle29 min
May 28, 9:54 PM CDTSpecial Weather StatementCRPLa Salle36 min
May 28, 10:29 PM CDTSpecial Weather StatementCRPLa Salle31 min
May 28, 10:30 PM CDTAreal Flood AdvisoryCRPLa Salle2 hr
May 28, 11:00 PM CDTSpecial Weather StatementCRPLa Salle30 min
May 28, 11:16 PM CDTSpecial Weather StatementCRPWebb29 min
May 28, 11:39 PM CDTSevere Thunderstorm WarningCRPWebb51 min
May 28, 11:48 PM CDTAreal Flood AdvisoryCRPWebb117 min
May 29, 12:03 AM CDTSpecial Weather StatementCRPMcMullen27 min
May 29, 12:09 AM CDTSpecial Weather StatementCRPGoliad36 min
May 29, 12:11 AM CDTSevere Thunderstorm WarningCRPDuval, Webb49 min
May 29, 12:29 AM CDTSevere Thunderstorm WarningCRPWebb16 min
May 29, 12:54 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Webb36 min
May 29, 1:17 AM CDTTornado WarningCRPDuval17 min
May 29, 1:23 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg41 min
May 29, 1:33 AM CDTAreal Flood AdvisoryCRPDuval, Jim Wells117 min
May 29, 1:38 AM CDTFlash Flood WatchCRPJim Wells, Kleberg, Nueces, San Patricio4 hr
May 29, 1:41 AM CDTSpecial Weather StatementCRPSan Patricio34 min
May 29, 1:50 AM CDTSpecial Weather StatementCRPNueces25 min
May 29, 1:59 AM CDTAreal Flood AdvisoryCRPKleberg, Nueces2 hr
May 29, 2:08 AM CDTSpecial Weather StatementCRPJim Wells, Kleberg37 min
May 29, 2:14 AM CDTSpecial Marine WarningCRP61 min
May 29, 2:19 AM CDTFlash Flood WarningCRPNueces3 hr
May 29, 2:19 AM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Kleberg, Nueces41 min
May 29, 2:26 AM CDTSpecial Weather StatementCRPNueces, San Patricio34 min
May 29, 2:30 AM CDTSpecial Marine WarningCRP60 min
May 29, 2:34 AM CDTFlash Flood WarningCRPKleberg3 hr
May 29, 2:34 AM CDTSevere Thunderstorm WarningCRPKleberg, Nueces, San Patricio41 min
May 29, 2:54 AM CDTRiver Flood WarningCRPNueces35 hr
May 29, 2:58 AM CDTSpecial Marine WarningCRP2 hr
May 29, 3:01 AM CDTSpecial Weather StatementCRPKleberg29 min
May 29, 3:11 AM CDTSpecial Marine WarningCRP34 min
May 29, 3:15 AM CDTSevere Thunderstorm WarningCRPKleberg, Nueces, San Patricio45 min
May 29, 3:18 AM CDTTornado WarningCRPKleberg27 min
May 29, 3:37 AM CDTSpecial Marine WarningCRP53 min
May 29, 4:16 AM CDTSpecial Marine WarningCRP89 min
May 29, 4:31 AM CDTSpecial Marine WarningCRP59 min
May 29, 5:15 AM CDTAreal Flood WarningCRPNueces2 hr
May 29, 5:42 AM CDTSpecial Marine WarningCRP63 min
May 29, 7:56 AM CDTSmall Craft AdvisoryCRP42 min
May 29, 8:35 AM CDTWind AdvisoryCRPAransas, Calhoun, Kleberg, Nueces, Refugio, San Patricio3 hr
May 29, 8:38 AM CDTGale WarningCRP2 hr
May 29, 8:38 AM CDTSmall Craft AdvisoryCRP7 hr
May 29, 9:02 AM CDTCoastal Flood WarningCRPAransas, Calhoun, Kleberg, Nueces4 hr
May 29, 9:02 AM CDTRip Current StatementCRPAransas, Calhoun, Kleberg, Nueces9 hr
May 29, 11:23 AM CDTGale WarningCRP97 min
May 29, 11:23 AM CDTSmall Craft AdvisoryCRP4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.